Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 41, NWS Tucson, AZ

September 5, 2009Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 5, 2009, 4:43 PM MST for Pima County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2009, 4:43 PM MST (23:43 UTC)
Expired
Sep 5, 2009, 5:30 PM MST
In force
47 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 131 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2009-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2009-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 052343
SVRTWC
AZC019-060030-
/O.NEW.KTWC.SV.W.0041.090905T2343Z-090906T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
443 PM MST SAT SEP 5 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 530 PM MST

* AT 442 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF COWLIC...OR 19 MILES SOUTHWEST OF SELLS. THIS STORM WAS    
  MOVING SLOWLY EAST.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FRESNAL CANYON AND TOPAWA

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

LAT...LON 3186 11220 3184 11158 3158 11179 3173 11230
TIME...MOT...LOC 2343Z 175DEG 2KT 3176 11213

$$
2 follow-up statements
000 
WWUS55 KTWC 060000
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
500 PM MST SAT SEP 5 2009

AZC019-060030-
/O.CON.KTWC.SV.W.0041.000000T0000Z-090906T0030Z/
PIMA AZ-
500 PM MST SAT SEP 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR SOUTH CENTRAL PIMA COUNTY...

AT 454 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES WEST OF COWLIC...OR 18 MILES SOUTHWEST OF SELLS. THIS
STORM WAS MOVING SLOWLY TO THE EAST AND MAY AFFECT AREAS FROM SOUTH 
OF SELLS TO TOPAWA TO SAN MIGUEL.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FRESNAL
CANYON AND TOPAWA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3186 11220 3184 11158 3158 11179 3173 11230
TIME...MOT...LOC 2358Z 175DEG 2KT 3177 11213

$$
000 
WWUS55 KTWC 060025
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
525 PM MST SAT SEP 5 2009

AZC019-060031-
/O.EXP.KTWC.SV.W.0041.000000T0000Z-090906T0030Z/
PIMA AZ-
525 PM MST SAT SEP 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 530 PM MST...

AT 518 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE SEVERE THUNDERSTORM EAST OF PAPAGO FARMS IN SOUTH CENTRAL 
PIMA COUNTY HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE AT 530 PM MST. THE STORM WILL STILL BE CAPABLE OF PRODUCING 
VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. A SMALL STREAM FLOOD 
ADVISORY HAS BEEN ISSUED FOR THE SAME GENERAL AREA THROUGH 630 PM 
MST. IN ADDITION...EXPECT SOME GUSTY WINDS AROUND 30 TO 40 MPH TO 
CONTINUE FOR ANOTHER 15 TO 30 MINUTES OR SO. 

LAT...LON 3186 11220 3184 11158 3158 11179 3173 11230
TIME...MOT...LOC 0021Z 175DEG 2KT 3178 11213

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:50 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 5, 1:50 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST SAT SEP 5 2009

.SYNOPSIS...AN APPROACHING UPPER LEVEL TROUGH COMBINED WITH MOISTURE
OVER THE AREA WILL RESULT IN PERIODS OF SHOWERS AND THUNDERSTORMS
THIS WEEKEND. EXPECT HEAVY RAINFALL WITH SOME STORMS. SUFFICIENT
MOISTURE WILL THEN REMAIN FOR A CHANCE OF SHOWERS MOST OF THE NEW
WEEK.

&&

.DISCUSSION...AFTER AN EARLY START NORTH AND WEST OF TUCSON...MUCH
OF THE EASTERN HALF OF THE COUNTY INCLUDING THE GREATER TUCSON AREA
HAS STRUGGLED THIS AFTERNOON WITH VERY LITTLE SUNSHINE. THAT IS
EXPECTED TO CHANGE LATER THIS AFTERNOON AND EARLY EVENING AS AN
UPPER LEVEL FEATURE NOW PUSHING THROUGH SOUTHERN CALIFORNIA AND
HELPING FOCUS STORMS ACROSS YUMA AND WESTERN PIMA COUNTIES MOVES FAR
ENOUGH EAST TO SPREAD MORE WIDESPREAD COVERAGE INTO EASTERN PIMA
COUNTY. WITH THIS IN MIND WE WILL ALLOW THE FLASH FLOOD WATCH TO
CONTINUE FOR EASTERN PIMA COUNTY AS WELL.

PLENTY OF MOISTURE IN PLACE WITH PRECIPITABLE WATER VALUES NEAR 1.5
INCHES AND SURFACE DEWPTS IN THE 60S. STEERING LEVEL FLOW ON THE
LIGHTER SIDE SO HEAVY RAIN THE MAIN CONCERN WITH STORMS...BUT WET
MICROBURSTS NOT OUT OF THE QUESTION. A TROUGH PUSHING THROUGH THE
GREAT BASIN WITH A SERIES OF IMPULSES WEAKLY REFLECTED AT THIS
LATITUDE WILL HELP FOCUS STORMS OVER THE WEEKEND. WITH THE INCREASE
IN MOISTURE AND RAINFALL EXPECT DAYTIME HIGHS TO RUN BELOW CLIMO FOR
A FEW DAYS. WITH ALL THE MOISTURE IN PLACE AND SOME SYNOPTIC FORCING
TYPICAL DIURNAL TRENDS DUE TO SOLAR INSOLATION WILL BE
MITIGATED...WE SHOULD SEE A BETTER CHANCE OF SHOWERS OVERNIGHT.

THE MEAN TROUGH POSITION WILL BE SLOW TO LIFT AND PHASE EASTWARD IN
A LOWER ENERGY HIGHER LATITUDE STORM PATTERN. THE TROUGH MAY NOT BE
DEEP ENOUGH TO SUSTAIN A DRY WESTERLY FLOW TO SCOUR OUT MOISTURE AS
IT PASSES...SO WE MAY BE ABLE TO HANG ON TO ENOUGH MOISTURE FOR A
CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE MUCH OF THE WEEK.

&&

.AVIATION...SCATTERED TSRA/SHRA TODAY...INCREASING DURING THE LATE
AFTERNOON AND EVENING HOURS. LOCAL MVFR CIGS/VSBYS ASSOCIATED WITH
THE STRONGEST STORMS. CLOUD DECKS GENERALLY 7-10K FT AGL OTHERWISE.
SOME GUSTY OUTFLOW WINDS WITH SOME STORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS INTO AT LEAST EARLY NEXT
WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR
     AZZ 029-031>033 INCLUDING PIMA AND SOUTHEAST PINAL COUNTIES
     UNTIL 9 PM MST.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 5, 10:59 AM MST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1059 AM MST SAT SEP 5 2009

AZZ029-031>033-060400-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-
1059 AM MST SAT SEP 5 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF A DEEP MOIST AIRMASS RESIDING ACROSS SOUTH
CENTRAL AND SOUTHWEST ARIZONA...AND AN APPROACHING UPPER LEVEL
DISTURBANCE WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE AREA TODAY AND TONIGHT. THESE STORMS WILL LIKELY
PRODUCE LOCALLY VERY HEAVY RAINFALL. THIS RAINFALL WILL RESULT IN
A HIGHER POTENTIAL FOR FLASH FLOODING. THEREFORE...A FLASH FLOOD
WATCH IS IN EFFECT UNTIL 9 PM MST. THESE STORMS ALSO HAVE THE
POTENTIAL TO PRODUCE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALTHOUGH THE DEEP MOIST AIRMASS WILL DRY OVER THE NEXT WEEK...PLENTY
OF MOISTURE WILL BE PRESENT FOR A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. STORMS WILL HAVE THE POTENTIAL
TO PRODUCE LOCALIZED FLASH FLOODING AND STRONG DAMAGING THUNDERSTORM
OUTFLOW WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-034-035-060400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1059 AM MST SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF A DEEP MOIST AIRMASS RESIDING ACROSS SOUTH
CENTRAL AND SOUTHWEST ARIZONA...AND AN APPROACHING UPPER LEVEL
DISTURBANCE WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE AREA TODAY AND TONIGHT. THESE STORMS WILL HAVE THE
ABILITY TO PRODUCE LOCALLY VERY HEAVY RAINFALL. THIS RAINFALL
WILL RESULT IN THE POTENTIAL FOR LOCALIZED FLASH FLOODING. IN
ADDITION...THESE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALTHOUGH THE DEEP MOIST AIRMASS WILL DRY OVER THE NEXT WEEK...PLENTY
OF MOISTURE WILL BE PRESENT FOR A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. STORMS WILL HAVE THE POTENTIAL
TO PRODUCE LOCALIZED FLASH FLOODING AND STRONG DAMAGING THUNDERSTORM
OUTFLOW WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 5, 1:06 PM MST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
106 PM MST SAT SEP 5 2009

AZZ031-052100-
WESTERN PIMA COUNTY AZ-
106 PM MST SAT SEP 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
200 PM MST...

AT 101 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES NORTHWEST OF ORGAN PIPE NATIONAL
MONUMENT...MOVING EAST AT 15 MPH. ALTHOUGH THIS STORM WAS OVER A
REMOTE AREA OF EXTREME WESTERN PIMA COUNTY...STRONG WIND GUSTS TO 50
MPH ARE POSSIBLE AWAY FROM THIS STORM...ESPECIALLY ALONG HIGHWAY 85
BETWEEN ORGAN PIPE NATIONAL MONUMENT AND WHY. THESE WINDS WILL
PRODUCE LOCALIZED AREAS OF BLOWING DUST...RESUCING VISIBILITIES TO
BELOW A MILE AT TIMES.

AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL
MONUMENT...AJO...WHY AND LUKEVILLE.

LAT...LON 3249 11271 3184 11266 3203 11332 3230 11332
TIME...MOT...LOC 2003Z 248DEG 12KT 3209 11315

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:54 PM MSTAreal Flood AdvisoryTWCPima111 min
Sep 5, 7:32 AM MSTAreal Flood AdvisoryTWCPinal88 min
Sep 5, 10:40 AM MSTFlash Flood WatchTWC10 hr
Sep 5, 1:06 PM MSTSpecial Weather StatementTWC54 min
Sep 5, 4:38 PM MSTAreal Flood AdvisoryTWCCochise, Pima112 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.